[Skip to Content]
[Skip to Content Landing]
Other Articles
October 1949

ACUTE ACETYLSALICYLIC ACID INTOXICATION

Author Affiliations

PHILADELPHIA
From the pediatric and medical services of the Jewish Hospital.

Am J Dis Child. 1949;78(4):477-483. doi:10.1001/archpedi.1949.02030050492002
Abstract

TOXICITY due to acetylsalicylic acid U.S.P. is now receiving the increased attention of the pediatrician. In a period of one year, following the case report of one of us (S. O. K.) and Bernstein,1 we have seen 4 additional cases of acetylsalicylic acid poisoning in the wards of the Jewish Hospital; 3 cases in the pediatric service alone, 1 of which resulted in death. This comprises a total of 5 cases, with 2 deaths, a mortality of 40 per cent.

In a review of the American literature, poisoning due to overdose of acetylsalicylic acid appears to occur so infrequently that there have been only 7 previously reported deaths.2 In direct contrast to the rarity of acetylsalicylic acid poisoning in this country were the 752 cases and 4 deaths from 1924 to 1929 reported by Balázs3 from Budapest, Hungary, and the numerous others in the British literature.

REPORT 

×